There’s so much attention being paid to illegal drugs that addiction to prescription drugs has been completely overlooked, even though it is a huge problem. I only realised how big a problem it must be after treating a patient of mine a number of years ago, who became addicted to alzam and tramadol.
Alzam is a very potent benzodiazepine. The prescribed (safe) dosage is between .25mg to .5mg twice a day. The tablet is used to alleviate the symptoms of acute stress and anxiety and should only be used for a few days. Unfortunately many patients become addicted to this drug using as much as 1mg three times a day. When they use such high dosages addiction is almost inevitable. However, if they don’t take this drug on time, patients develop severe withdrawal effects. These effects range from extreme irritability to severe uncontrollable panic attacks. When people reach this stage of addiction to the drug, they find it impossible to come off it.
Anecdotal evidences suggest that addiction to Alzam is quite rife and climbing because it is apparently freely available on the streets.
Tramadol, a drug commonly prescribed for severe pain is also highly addictive because, like morphine, it is an opiate. It is quite possible that patients who were prescribed the drug are using it for its ‘feel good’ effects. Heroin addicts should be extremely careful not to take Tramadol or Codeine containing analgesics because they run the risk of becoming addicted to them or even relapsing back to heroin. One of my clients had an addiction to heroin, so it explains his addiction to Tramadol. Fortunately, he came for help early. People taking Codeine medication should be careful that they don’t have an addiction. One can even become addicted to flu preparations and even energy drinks.
Both the flu medication and energy drinks have a stimulant effect like crystal methamphetamine, known by its street name, Tik. Energy drinks contain about 200mg of caffeine which is the equivalent of drinking 10 cups of coffee at once. Thus, overuse of energy drinks can lead to sudden heart attacks due to the rapid increase in blood pressure signified by an alarming increase in one’s pulse rate.